See Blog for unusual symptoms such as the following from Kim. “Sophie, I too have discovered an intolerance for high levels of tyramine in food but also do not get migraines. [To hear about Sophie read https://foodintolerancepro.com/effects-of-tyramine-on-the-digestive-nervous-system-2/ ] My symptoms sound very similar to yours. Within a few minutes of eating a fermented food (cheese, summer sausage, or kraut are the main culprits for me) I get a numb tickly feeling between my eyes which then turns into a dizzy feeling that I describe as “nausea in my head”. Sometimes a light headache. It has taken me some time to identify tyramine as the common denominator and have felt uncertain this was right as everyone else seems to experience migraines…hearing that there are others with the same symptoms gives me confidence that I am on the right track by targeting tyramine.”
Reply from Joan
Kim, it is great that you feel supported on this site in letting others know that tyramine, and other amines, can produce different symptoms. It does. Have a read of the many blogs from others as individual as yours. It is incorrect to think that the list of symptoms can be simply uncomplicated migraine, headache, IBS, or drop-in-blood-pressure symptoms. You have done something important describing your symptoms in words that describe what happens to you. The words that you call a ‘dizzy feeling which you describe as “nausea in your head” ‘creates a picture others can understand, but often not be able to put into words. Readers can take heart from your words, and all the Articles on this site, see https://foodintolerancepro.com/articles/ that you can investigate your diet for whatever your own particular symptoms are, [of course making sure that there is no scary medical reason for them], and by gradually excluding those that give obvious symptoms, and later gradually carefully testing small amounts of favourite ones to be sure they are the right exclusions. At some time you can look at what I call ‘the layer underneath’ of other foods which may not be obvious but which add to your likelihood of more severe reactions. See https://foodintolerancepro.com/elimination-diet-with/ I wish you well in following up all the info on amines on this site and continuing being assertive about the importance of your own diet for you.
Terra Nonack says
I started experiencing unusual dizziness many years ago, but only recently after my second doze of the covid vaccine did it become serious enough (with vertigo on top of it) to beg my family doctor to help me figure out what was going on.
I discovered a “thing” called “vestibular therapy” (I say this sarcastically because it was there all along, but none of my family doctors ever suggested this to me over the seven years of me complaining about dizziness). The vestibular therapist I was assigned to has helped me narrow down my dizzy triggers and most of it comes down to a handful of foods that contain tyramine. Bananas, sausages, pork, red wine and beer.
I can live without these foods, but my question is, why did my body go into an overdrive sensitivity to this amino after the vaccine? Say the vaccine had nothing to do with it, but still, why does the body decide it can’t handle too much tyramine? Are there any supplements that I can take to help my body process tyramine better so that I can live without the worry of food making me dizzy?
Joan Breakey says
Thank you Terra for telling us about your dizziness with vestibular symptoms. Unfortunately each food-sensitive person has their own particular cluster of symptoms. Even if you had headaches, or a big drop in blood pressure – the most usual amine reactions – you will be lucky to be believed!! Good for you for being assertive and pushing for help. You will also be lucky if your list of amine-containing foods remains as short as you have at present. Do go through all the blogs on this site to see the variability of amine reactions. Also look at all the Articles and Blogs on amine sensitivity. You can learn even more by buying my “info-on-everything-to-do-with-food-sensitivity” book: Tolerating Troublesome Foods which helps you understand how to tolerate foods as much as possible. See http://www.foodintolerancepro.com/tolerating-troublesome-foods/
You personally can get vestibulitis as a side effect of your vaccine, especially as it is your area of vulnerability. It has been reported after other viral infections such as totally unrelated Chicken Pox. Why does the body “decide it cannot handle too much tyramine?”. Like all other food-sensitivity symptoms it is just luck whether you get the usual ones: eczema, chronic headaches, IBS, migraine, ADHD, sleep problems, or the many others mentioned in all of my books. I have found in my extensive clinical research that the tendency runs in families. When you take the Family Sensitivity History it is amazing which of the variety of symptoms comes out. Of course there are those, maybe including you, who are the only family member in the three generations who only get one symptom.
Medically you can discuss with your doctor the medicine that often helps with vestibulitis. It is called Serc (Betahistine dihydrochloride). It is particularly useful for those who want to fly or drive to high altitudes. Of course vestibulitis can happen where someone disturbs all the tiny “rocks” in the ears and it can occur for a short or longer periods. That one is unrelated to amine sensitivity.
I assure you that people over the forty-five years I have practiced have tried many supplements hoping they will improve food tolerance. But none has. We still do not know enough about the enzyme pathways in the metabolism of the suspect chemicals.
The other way to reduce reactions is to learn more about food sensitivity. By reading all the articles on this site and reading all of my books. That way you learn more about the Total Body Load. And by attending to all the factors that your body is coping with you then manage an increase in one (in your case, amines) so you do not have such severe reactions. All the best with becoming a expert diet detective for your own reactions. Joan
Its great to find this blog. I’ve been struggling with tyramine sensitivity for quite a while, and find that when I eat overripe banana, that with 5 minutes I feel extremely dizzy, I get a headache – anything from mild to severe – and my eyes go totally out of focus making me struggle to continue my work on my computer. I also feel asthmatic and my chest constricts like when I get asthma. I’m not a fan of fermented food at all, and cannot say for sure that cheese and yoghurt cause the same symptoms, because I’m lactose-intolerant and don’t eat those foods. Thanks for sharing information.
Dear Annelien, Thanks for letting others know your reaction. Everyone reacts individually. I do note that you say it is to an overripe banana as it is the amines that increase with ripening. Do buy them with some green on them and take care to note where your cut-off point is. Some people manage the other varieties such as Lady Finger, or Sugar bananas, still not too ripe. Remember that if you are lactose intolerant you can still buy lactose-free cheese, but do not store it too long, and lactose-free ice cream as it is not aged at all. Do go to all the articles on this site to make sure you learn about all the amines people can react to https://foodintolerancepro.com/category/amines/
And look at the book Tolerating Troublesome Foods as a really useful resource for hints on how to test foods to maximise tolerance of any foods you want to try (of course not any fermented foods!) https://www.amazon.com.au/Tolerating-Troublesome-Foods-Investigating-intolerance-ebook/dp/B00I7DS87O It also has info on all the issues that affect whether you react or not. All the best Joan